Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 6, 1997, 11:23 AM EDT for Lancaster County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1997, 11:23 AM EDT (15:23 UTC)
- Expired
- May 6, 1997, 12:30 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:45 AM EDT | Thunderstorm Wind 51 | Lancaster, PA | A utility pole and several trees were blown down in the Lancaster area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCTP 061523 RRA SVRCTP PAC071-061630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1123 AM EDT TUE MAY 6 1997 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN PENNSYLVANIA ...LANCASTER COUNTY AT 1115 AM EDT STATE COLLEGE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING NORTHERN LANCASTER COUNTY. THE STORM WILL MOVE SOUTHEAST AND REACH FROM LANCASTER TO NEW HOLLAND AFTER 1130 AM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:27 AM EDT, 56 minutes earlier.
Area forecast discussion, May 6, 10:27 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1026 AM EDT TUE MAY 06 1997 ...DISCUSSION.. VIS IMAGERY SHOWS COMMA SIGNATURE WORKG E ACRS C-PA IN ASSCTN WITH THE MCS. AT THIS POINT MOST REPORTS COMING IN AT 40 TO 50 MPH WINDS ALONG LEADING LINE OF STORMS AND PEA-SIZED HAIL MANY AREAS. HAIL COVERING GRND IN SOME SPOTS. ALSO QUITE A BIT OF LTNG. THE MAIN LINE OF STORMS WAS NEAR THE LEADING EDGE OF THE SFC FRNT. SWRLY FLO CONTS TO STREAM NEWRD INTO THE SUS VLLY WITH SFC DWPTS TOPPING THE LOWER 50S AND TEMPS WELL INTO THE 60S. THE AMS WAS A BIT MORE UNSTBL JUST E OF C-PA AS A RESULT. AN UPR LVL PV MAX WAS CROSSING THE ST DIRECTLY ABV CD FRNT LEADING TO COOLING AND DRYING ALOFT AS WELL. MESO-ETA REVEALS THAT TEMPS WILL DROP TO BETWEEN -26 AND -27C ACRS SUS VLLY AT 500 MB BY 18 UTC THIUS IT IS PROGGED TO BE AS COOL ALOFT FURTHER E WITH HIGHER LOW-LVL MOISTURE. WUD EXPECT LINE TO PICK UP IN INTENSITY WHEN IT WORKS INTO LWR SUS VLLY. BEHIND THIS LINE... NW CAA FLO INTO THE MTNS SHUD LEAD TO MO CLDY IN MTNS... PC SKIES IN VLLYS TO THE E. SOME INSTAB SHRA CAN NOT BE RULED FOR MTNS OF NRN/WRN PA. REST OF AREA SHUD REMAIN PRECIP-FREE THIS AFTERN. NICOSZIA
In the hours before
Special weather statement, May 6, 9:32 AM EDT, 1 hour 51 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06 1800- SPECIAL WEATHER STATEMENT CORRECTED FOR DATE NATIONAL WEATHER SERVICE STATE COLLEGE PA 932 AM EDT TUE MAY 6 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... ...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...MIFFLIN... LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND.... PERRY...SCHUYLKILL...SNYDER...UNION... ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON... YORK... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAVE A SAFE SHELTER NEARBY. LISTEN FOR POSSIBLE WARNINGS AND BE READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR YOUR FAVORITE RADIO...TV OR CABLE TV STATION. DUNHAM
Special weather statement, May 6, 9:32 AM EDT, 1 hour 51 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06 1800- SPECIAL WEATHER STATEMENT CORRECTED FOR DATE NATIONAL WEATHER SERVICE STATE COLLEGE PA 932 AM EDT TUE MAY 6 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... ...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...MIFFLIN... LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND.... PERRY...SCHUYLKILL...SNYDER...UNION... ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON... YORK... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAVE A SAFE SHELTER NEARBY. LISTEN FOR POSSIBLE WARNINGS AND BE READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR YOUR FAVORITE RADIO...TV OR CABLE TV STATION. DUNHAM
Special weather statement, May 6, 9:38 AM EDT, 1 hour 45 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06 1800- SPECIAL WEATHER STATEMENT CORRECTED FOR DATE NATIONAL WEATHER SERVICE STATE COLLEGE PA 932 AM EDT TUE MAY 6 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... ...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...MIFFLIN... LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND.... PERRY...SCHUYLKILL...SNYDER...UNION... ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON... YORK... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAVE A SAFE SHELTER NEARBY. LISTEN FOR POSSIBLE WARNINGS AND BE READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR YOUR FAVORITE RADIO...TV OR CABLE TV STATION. DUNHAM
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:55 AM EDT | Severe Thunderstorm Warning | CTP | Columbia | 50 min |
| May 6, 9:59 AM EDT | Severe Thunderstorm Warning | CTP | Snyder | 31 min |
| May 6, 10:08 AM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 52 min |
| May 6, 10:08 AM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 52 min |
| May 6, 10:18 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Schuylkill | 57 min |
| May 6, 10:28 AM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.